Cold/hay fever symptoms and Avastin?

What a lovely sunny morning. I'm posting to ask if anyone taking Avastin had experienced runny nose, and croaky throat on Avastin. I had my first dose with no 5 chemo, and didn't get any effects. The second dose was with my final (hurray) chemo no 6. I developed a runny nose after a week and now, 2.5 weeks on it feels more like a cold or but without any of the usual shivers or weakness. I suppose it may be hay fever but I e never had it before. I know Avastin can cause this side effect and shall speak to my Onc but in the meantime does anyone have tips on how to manage this? Can you take hay fever medication? Many thanks. 

17 Replies

oldestnewest
  • Hi gilly, 

    just read your previous posts and you are the first I have seen mention radical surgery? It's a bit more than the standard surgery but in terms of pain and recovery do you think it made a difference?

    Sorry to answer your post with a question but would be interested in your experience??

    Iv just had my 4th chemo and have radical surgery on the 17th may, 2 weeks today😬😬😬

    Regards avastin, I'm not at that point yet and don't know much about it so can't offer any answer to you, but from being on here for a few days it won't be long until someone offers advice, the site is so good. 

    U don't have to answer, and sorry if you think I'm being cheeky, it is with genuine honest interest I ask. 

    Thanks

    Mandy

  • Hi Mandy. No worries. I am more than happy to help. 100% go for radical surgery. My Proffesir surgeon was inspirational and so encouraging and even spoke of a recovery not just a remission. Apparently the UK has the second highest death rate for OC and that's mainly because radical surgery is not the norm as it is in other countries. I had my surgery 13 weeks ago. The radical part was removing affected para aortic lymph nodes. I was opened up chest to pubis and my op was expected to last 7 hours and ICU after. It was unfair achieved in 4 hours and I went straight back to the ward. Yes, it is naturally  a bit painful and uncomfortable at first, but I was up on day 2 and walking about from day 3. I had no sickness and was discharged on day 6. I felt very well after 3 weeks My wound had healed beautifully. I am

    More than happy for you to email message me with your contact number and I can talk you through things if that would help. I had my post chemo CT scan today with results tomorrow so feeling apprehensive, though the surgeon says she is 99.9% sure she got "all the slippery little buggers" !

    Gilly 

  • Ohy goodness yes! Have been on Avastin now for 16 months. Have had all sorts of investigations etc for loss of voice. I had treatment for a fungal infection which helped a little, some exercises from speech therapy and have just started taking Carbocisteine to reduce the viscosity of the mucus which is helping.  I do get some relief and improvement when I have a break from Avastin infusions. 

    I do get fed up with these side effects from time to time but the cancer is stable so it's worth it. 

    Sandra X x

  • Thank you. Yes agree it's a price to pay to be cancer free! 

  • Hi gilly Yes I am on avastin and I do seem to get a runny nose a few days later then it clears up till the next dose

    Also  my hubby says my voice is quieter and it does feel a bit husky lol. I have been feeling tired which I think is one of the side affects. I am on my sixth dose  started like you on my 4th lot of chemo which I finished in Dec.  Hope this helps you a bit. Julie xx 

  • Thank you. Maybe there is a plus side and I will develop a super sexy  husky voice! 

  • HI Gilly, I was extremely hoarse and air conditioning made it worse.  My gp sent me to ent surgeon but all was clear.  So they recommended neil med rinses which did help the nose.  My throat was in bits and the voice was very hoarse. I used Halls metholypthus lozengers which you can buy in a chemist as well.     The good news is that my voice came back soon after I completed the course of Avastin.   I did start a choir for Cancer patients in the middle of all of this and of course I was the husky one which annoyed one or two people.    

  • Thank you for taking the time to reply. I'll get some lozenges. Gilly

  • I get the hurricane sneezes sometimes..which feels like hay fever xx 

  • Thanks. It seems I am not alone! Gilly

  • Hi

    Would just like to say I'm on 10th treatment of avastin. Have constant runny nose and dry throat. Nurses have suggested saline nasal spray, but it didn't really work for me

    With best wishes

    Judy

  • Thank you. I'll see what they suggest at my next appointment and share it back on the forum if it works! Gilly

  • Hi there, I had 18 avastin infusions and I felt as though I had a cold all the way through very painful sinuses and so much sneezing! I used sudafed daily and that really helped when symptoms were extremely bad and a hayfever Nasal spray. Xx

  • Thank you. Sounds like a good plan!

  • Hi ladies, I am on my 38th infusion on Avastin, I find the very sore and runny nose the most annoying used antihistamines first then my clinical nurse suggested Fexofenadine which acts the same but doesn't seem to dry your mouth as well, so not so hoarse! Little San u say u are allowed a break from the Avastin how does that work, I've been told if I come off it I'm off for good.

    Best wishes

  • Hi just wondered if you are on your first line chemo with the Avastin ? As I have just found out my CA 125 is starting to rise. I asked about Avastin with 2nd line chemo and was told it is not funded anymore on the NHS. I keep reading about some ladies getting the Avastin and wondered how they are managing to get It. I was diagnosed in February 2014 with PPC stage 3c.  I have been in remission for the past 20 months but it looks like it's starting again.  

    Thanks Val

  • I wish I had read this post last week before I spent £200 seeing an ent specialist privately.  I am on the ICON 8 trial which means I get carboplaxin and avastin three weekly and taxol weekly.  Just after the second cycle I developed the sore throat from hell.  Since then I've been to my doctor three times and had three lots of antibiotics.  The ent said it was caused by chemo in general.  I use Neilmed nasal spray which helps with the dry mucky nose and Naseptin cream to help with dryness.  I have to take Tramadol at bed time to get any sleep and dissolvable Paracetamol helps in the day.  I take Benadryl this time if year anyway.  I will live with it till I've had my 18 Avastin treatments as I know some people are fighting for this.  The awful sore throat is my only chemo side affect along with mouth ulcers so I shouldn't moan.  I feel better for being reassured.  My surgeon said he had never heard of this and it can't be my treatment!!!!  Keep with it ladies although I must say my voice squeaks rather than being seductive.  Lol Tracey x

You may also like...